Flood, Gallatin
- When
- January 7, 3:00 AM CST to January 9, 7:00 PM CST
- Where
- Gallatin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
The Ohio River exceeded the 33-foot flood stage at Shawneetown by just a few inches. Minor flooding of low-lying fields near the river occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River exceeded the 33-foot flood stage at Shawneetown by just a few inches. Minor flooding of low-lying fields near the river occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 3:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 300 AM CST TUE JAN 7 2003 AN INACTIVE WEATHER PATTERN IS EXPECTED THIS WEEK ACROSS THE LOWER OHIO AND MID MISSISSIPPI RIVER VALLEYS...WITH NO MAJOR FORECAST ISSUES IMMINENT. ON THE LATEST SURFACE MAP...HIGH PRESSURE WAS SPRAWLED FROM THE ROCKY MOUNTAINS EAST ACROSS THE SOUTHERN PLAINS AND MID-SOUTH. A WEAK WARM FRONTAL BOUNDARY STRETCHED ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THROUGH THE FORECAST PERIOD...THE GENERAL UPPER LEVEL PATTERN CONSISTING OF A RIDGE OVER THE WESTERN STATES WITH A TROUGH IN THE EAST IS EXPECTED TO PREVAIL...KEEPING THE AREA IN NORTHWEST FLOW ALOFT. NORMALLY...THIS WOULD EQUATE TO NORMAL OR BELOW NORMAL TEMPERATURES FOR THE FORECAST AREA. HOWEVER...SUBSIDENCE AND SUBSEQUENT COMPRESSIONAL WARMING FROM THE RIDGE TO OUR WEST HAS HELPED TO PRODUCE A POCKET OF RELATIVELY WARM AIR OVER THE NORTHERN AND CENTRAL PLAINS. THIS COMBINED WITH A STRENGTHENING WARM WEST- SOUTHWESTERLY BREEZE WILL HELP TO INDUCE A MUCH APPRECIATED WARM-UP OVER THE NEXT COUPLE OF DAYS. IN FACT...TEMPERATURES ON WEDNESDAY COULD APPROACH OR EXCEED 60 DEGREES OVER MUCH OF THE AREA. A COLD FRONT IS EXPECTED TO PUSH THROUGH WEDNESDAY NIGHT...DROPPING TEMPERATURES BACK TO NEAR SEASONAL NORMS FOR THE LATE-WEEK PERIOD. WITH LITTLE MOISTURE TO WORK WITH...THE FORECAST WILL REMAIN ABSENT OF PRECIPITATION THROUGH AT LEAST SATURDAY. WE COULD SEE SOME MID OR HIGH-LEVEL CLOUDS TODAY WITH THE PASSAGE OF AN UPPER-LEVEL TROUGH... LOW CLOUDS MAY FOLLOW THE COLD FRONTAL PASSAGE THURSDAY. OTHERWISE...TONIGHT THROUGH WEDNESDAY NIGHT APPEAR VIRTUALLY CLOUD-FREE. THE FIRST PART OF NEXT WEEK STILL LOOKS UNSETTLED AS THE CORE OF ARCTIC AIR DIVES SOUTH TOWARD THE GREAT LAKES AT THE SAME TIME A SOUTHERN STREAM SYSTEM SCOOTS ACROSS THE MID-SOUTH. THUS...WILL MAINTAIN THE PRESENT SMALL CHANCE FORECAST FOR SNOW OR RAIN FOR DAYS 6 AND 7. GENERALLY ACCEPTED FWC/MAV MOS GUIDANCE TEMPERATURES THROUGH THURSDAY. .PAH...NONE. PRESLEY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-061700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 330 AM CST MON JAN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE... THERE IS A SMALL POSSIBILITY OF PATCHY LIGHT FREEZING DRIZZLE OR SNOW FLURRIES ACROSS SOUTHWEST INDIANA AND PARTS OF SOUTHERN ILLINOIS EARLY THIS MORNING...BUT HAZARDOUS CONDITIONS ARE NOT EXPECTED SHOULD THIS PRECIPITATION DEVELOP. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338859.